Category: 

What is an Acetaminophen Toxicity?

Article Details
  • Written By: Mary McMahon
  • Edited By: O. Wallace
  • Last Modified Date: 21 June 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Acetaminophen toxicity is acute liver damage caused by consuming too much acetaminophen, a popular analgesic also known as paracetamol and sold under brand names like Tylenol, Panadol, and Apacet. If acetaminophen toxicity is allowed to persist untreated, the damage can progress to the point at which a patient needs a new liver or will die. Most cases of acetaminophen overdose are accidental and the result of failing to use the drug as directed or failing to realize that multiple products used together contain the same drug and therefore push a patient over the recommended daily limit.

The process of acetaminophen toxicity starts in the gut, where the medication is broken down. Gastrointestinal symptoms such as nausea and vomiting can occur within hours as the intestines become irritated and inflamed. As the drug is metabolized by the liver, it produces metabolites which damage the liver. Within three days, the patient experiences symptoms of liver damage including elevated enzyme levels. The blood can also become acidic and damage the kidneys as they attempt to express the metabolites of the drug.

In adults, it is recommended that daily intake of acetaminophen should not exceed four grams. Taking as little as twice this amount can damage the liver. Long-term excessive use may lead to acetaminophen toxicity, and people can also experience toxicity as a result of taking a very high dose at one time, or several high doses over the course of the day.

Ad

The immediate treatment for acetaminophen toxicity is administration of N-acetylcysteine (NAC), along with supportive care to help the patient feel more comfortable. The earlier treatment is provided, the lower the risk of long term damage. If acetaminophen toxicity goes undiagnosed for an extended period or is not treated promptly, the patient may be in need of a transplant because the liver will fail.

There are a number of steps which people can take to avoid acetaminophen toxicity as well as other drug toxicity issues. The first is to read all directions which come with medications carefully, and in the case of prescriptions, to ask for directives about their use while making sure that the pharmacist knows which other drugs the patient is taking. Someone prescribed a medication which combines acetaminophen and another painkiller, for example, should tell a pharmacist if she or he also uses acetaminophen in over the counter form. It's also important to pay attention to active ingredients in medications taken, and to be aware of the recommended dose limits.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email